LOGIC March 2018 Vol 17 Vol 1 - Page 23

therefore risk for SAMS. Dietary risk factors should also be ruled out with education given if required (Best Tests Team 2014; Stroes 2015). b. Check the Indication for Statin Therapy It is important to balance the benefits and harms of taking a statin with the calculated CVD risk and to check the indication for a statin in the presence of myalgia (Stroes 2015). The benefit gained from using a statin is highest for those people with the greatest CVD risk. Management of SAMS in these patients is important to reduce CVD morbidity and mortality that may arise from non-adherence or lack of persistence in taking a statin. Accordingly, current guidelines recommend people with a high 5-year CVD risk of > 20% are prescribed a statin at the maximally tolerated dose with the underlying approach that some statin is better than no statin for these people (Scott 2017). A person with a lower CVD risk will not gain the same benefit from a statin and the harms are the same. Therefore these patients may believe the absolute reduction in CVD risk for them may not outweigh the harms of taking a statin. (Best Tests Team 2014; Scott 2017; Stroes 2015). March 2018 L.O.G.I.C c. Provide Education Reassurance Patient and A person who understands the benefits and harms of a statin in relation to their CVD risk may be more motivated to continue their statin therapy and work through a process to minimize or eliminate SAMS. Reassuring and informing a patient about the effectiveness of statins, the actual risks of statin side effects and how they can be successfully managed will support this (Stroes 2015). Patient education is therefore important, not only about SAMS and ways to manage them, but also to inform and allay misconceptions or beliefs about other perceived adverse effects of statins such as cognitive impairment, diabetes risk and sleep and mood disorders that can influence adherence or desire to continue with statin therapy (Scott 2017). d. Withdraw the Statin and Re-challenge To determine whether the statin is causing the muscle symptoms, the statin should be withdrawn for 2 to 4 weeks. If the symptoms resolve after this wash-out period, then the patient should be re-challenged with the statin. If the symptoms recur, then a number of strategies